zbMATH — the first resource for mathematics

Single-point gradient blow-up on the boundary for diffusive Hamilton-Jacobi equations in planar domains. (English) Zbl 1218.35052
The problem
\[ \begin{alignedat}{3} u_t-\Delta u&=|\nabla u|^p,&\quad &x\in\Omega,&\quad &t>0,\tag{1}\\ u(x,t)&=0,&\quad &x\in\partial\Omega,&\quad &t>0,\tag{2}\\ u(x,0)&=u_0(x), &\quad &x\in\Omega,&&{}\tag{3} \end{alignedat} \]
where \(u_0\in X_+=\{v\in C^1(\overline\Omega\)); \(v\geq 0\), \(v|_{\partial\Omega} =0\}\), is considered. This problem admits a unique maximal, nonnegative classical solution \(u\in C^{2,1}(\overline \Omega \times (0,T))\cap C^{1,0}(\overline\Omega \times [0,T))\), where \(T=T(u_0)\) is the maximal existence time and \(\|u(t)\|_\infty \leq \|u_0\|_\infty\), \(0<t<T\), by the maximum principle. Sine (1)–(3) is well-posed in \(X_+\), it follows that, if \(T<\infty\), then
\[ \lim_{t \to T}\|\nabla u(t)\|_\infty = \infty . \]
This phenomenon of \(\nabla u\) blowing up with \(u\) remaining uniformly bounded is known as gradient blow-up. The question of the location of gradient blow-up points within the boundary for problem (1)–(3) with \(n \geq 2\) has not been addressed so far. The gradient blow-up set of \(u\) is defined by
\[ \text{GBUS}(u_0)=\{ x_0\in \partial\Omega;\;\nabla u\text{ is unbounded in }(\overline\Omega\cap B_\eta (x_0))\times (T-\eta ,T) \text{ for any } \eta >0 \}. \]
Note that by definition, \(\text{GBUS}(u_0)\) is compact. The main goal of this paper is to show that under some assumptions on \(\Omega \subset \mathbb R^2\) and \(u_0\), the gradient blow-up set \(\text{GBUS}(u_0)\) contains only one point. A possible physical interpretation is that the surface tension (diffusion) forces the steep region to become more and more concentrated near a single boundary point.

35B44 Blow-up in context of PDEs
35K58 Semilinear parabolic equations
82C24 Interface problems; diffusion-limited aggregation in time-dependent statistical mechanics
Full Text: DOI
[1] Alaa N.: Weak solutions of quasilinear parabolic equations with measures as initial data. Ann. Math. Blaise Pascal 3(2), 1–15 (1996) · Zbl 0882.35027
[2] Alikakos N.D., Bates P.W., Grant C.P.: Blow up for a diffusion-advection equation. Proc. Roy. Soc. Edinburgh Sect. A 113(3–4), 181–190 (1989) · Zbl 0707.35018
[3] Angenent S.B., Fila M.: Interior gradient blow-up in a semilinear parabolic equation. Diff. Int. Eq. 9(5), 865–877 (1996) · Zbl 0864.35052
[4] Arrieta J.M., Rodriguez-Bernal A., Souplet Ph.: Boundedness of global solutions for nonlinear parabolic equations involving gradient blow-up phenomena. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 3(1), 1–15 (2004) · Zbl 1072.35098
[5] Asai K., Ishimura N.: On the interior derivative blow-up for the curvature evolution of capillary surfaces. Proc. Amer. Math. Soc. 126(3), 835–840 (1998) · Zbl 0992.35015
[6] Barles G., Da Lio F.: On the generalized Dirichlet problem for viscous Hamilton-Jacobi equations. J. Math. Pures Appl. 83, 53–75 (2004) · Zbl 1056.35071
[7] Bartier J.-Ph., Souplet Ph.: Gradient bounds for solutions of semilinear parabolic equations without Bernstein’s quadratic condition. C. R. Acad. Sci. Paris Sér. I Math. 338, 533–538 (2004) · Zbl 1073.35045
[8] Benachour S., Dabuleanu S.: The mixed Cauchy-Dirichlet problem for a viscous Hamilton-Jacobi equation. Adv. Diff. Eq. 8(12), 1409–1452 (2003) · Zbl 1101.35043
[9] Benachour S., Dăbuleanu-Hapca S., Laurençot Ph.: Decay estimates for a viscous Hamilton-Jacobi equation with homogeneous Dirichlet boundary conditions. Asymptot. Anal. 51(3-4), 209–229 (2007)
[10] Benachour S., Karch G., Laurençot Ph.: Asymptotic profiles of solutions to viscous Hamilton-Jacobi equations. J. Math. Pures Appl. 83, 1275–1308 (2004) · Zbl 1064.35075
[11] Ben-Artzi M., Souplet Ph., Weissler F.B.: The local theory for viscous Hamilton-Jacobi equations in Lebesgue spaces. J. Math. Pures Appl. (9) 81(4), 343–378 (2002) · Zbl 1046.35046
[12] Conner G.R., Grant C.P.: Asymptotics of blowup for a convection-diffusion equation with conservation. Diff. Int. Eq. 9(4), 719–728 (1996) · Zbl 0856.35011
[13] Dłotko T.: Examples of parabolic problems with blowing-up derivatives. J. Math. Anal. Appl. 154(1), 226–237 (1991) · Zbl 0743.35007
[14] Fila M., Lieberman G.M.: Derivative blow-up and beyond for quasilinear parabolic equations. Diff. Int. Eq. 7(3-4), 811–821 (1994) · Zbl 0811.35059
[15] Filippov A.: Conditions for the existence of a solution of a quasi-linear parabolic equation (Russian). Dokl. Akad. Nauk SSSR 141, 568–570 (1961)
[16] Friedman A.: Partial Differential Equations of Parabolic Type. Prentice-Hall, Englewood cliffs, NJ (1964) · Zbl 0144.34903
[17] Friedman A., McLeod B.: Blow-up of positive solutions of semilinear heat equations. Indiana Univ. Math. J. 34(2), 425–447 (1985) · Zbl 0576.35068
[18] Gidas B., Ni W.-M., Nirenberg L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68, 209–243 (1979) · Zbl 0425.35020
[19] Giga Y.: Interior derivative blow-up for quasilinear parabolic equations. Discrete Contin. Dyn. Syst. 1(3), 449–461 (1995) · Zbl 0878.35015
[20] Giga Y., Kohn R.V.: Characterizing blowup using similarity variables. Indiana Univ. Math. J. 36(1), 1–40 (1987) · Zbl 0601.35052
[21] Gilding B.H.: The Cauchy problem for u t = {\(\Delta\)}u + || q , large-time behaviour. J. Math. Pures Appl. (9) 84(6), 753–785 (2005) · Zbl 1100.35046
[22] Gilding B.H., Guedda M., Kersner R.: The Cauchy problem for u t = {\(\Delta\)}u + || q . J. Math. Anal. Appl. 284(2), 733–755 (2003) · Zbl 1041.35026
[23] Guo J.-S., Hu B.: Blowup rate estimates for the heat equation with a nonlinear gradient source term. Disc. Cont. Dyn. Syst. 20(4), 927–937 (2008) · Zbl 1159.35009
[24] Halpin-Healy T., Zhang Y-C.: Kinetic roughening phenomena, stochastic growth, directed polymers and all that. Aspects of multidisciplinary statistical mechanics. Phy. Re. 254, 215–414 (1995)
[25] Herrero M.A., Velázquez J.J.L.: Blow-up behaviour of one-dimensional semilinear parabolic equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 10, 131–189 (1993)
[26] Hesaaraki M., Moameni A.: Blow-up positive solutions for a family of nonlinear parabolic equations in general domain in \({\mathbb{R}^n}\) . Michigan Math. J. 52(2), 375–389 (2004) · Zbl 1072.35095
[27] Kardar M., Parisi G., Zhang Y.C.: Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56(9), 889–892 (1986) · Zbl 1101.82329
[28] Krug J., Spohn H.: Universality classes for deterministic surface growth. Phys. Rev. A 38, 4271–4283 (1988)
[29] Kutev, N.: Gradient blow-ups and global solvability after the blow-up time for nonlinear parabolic equations. In: Evolution Equations, Control Theory, and Biomathematics (Han sur Lesse, 1991). Lecture Notes in Pure and Appl. Math. 155, New York:Dekker, pp.301–306, 1994 · Zbl 0832.35075
[30] Laurençot Ph.: Convergence to steady states for a one-dimensional viscous Hamilton-Jacobi equation with Dirichlet boundary conditions. Pacific J. Math. 230(2), 347–364 (2007) · Zbl 1221.35195
[31] Ladyzhenskaya O., Solonnikov V.A., Ural’ceva N.N.: Linear and Quasilinear Equations of Parabolic Type. Providence, RI, Amer. Math. Soc. (1967) · Zbl 0164.12302
[32] Laurençot Ph., Souplet Ph.: On the growth of mass for a viscous Hamilton-Jacobi equation. J. Anal. Math. 89, 367–383 (2003) · Zbl 1031.35054
[33] Li Y.-X.: Stabilization towards the steady-state for a viscous Hamilton-Jacobi equation. Comm. Pure Appl. Anal. 8(6), 1917–1924 (2009) · Zbl 1179.35055
[34] Lieberman G.M.: The first initial-boundary value problem for quasilinear second order parabolic equations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 13(3), 347–387 (1986) · Zbl 0655.35047
[35] Lions, P.-L.: Generalized Solutions of Hamilton–Jacobi Equations. Research Notes in Mathematics, 69. Advanced Publishing Program. Boston, MA.-London:Pitman, 1982 · Zbl 0497.35001
[36] Lunardi, A.: Analytic Semigroups and Optimal Regularity in Parabolic Problems. Progress in Nonlinear Differential Equations and their Applications, 16. Basel, Birkhauser Verlag, 1995 · Zbl 0816.35001
[37] Matano H., Merle F.: On nonexistence of type II blowup for a supercritical nonlinear heat equation. Comm. Pure Appl. Math. 57(11), 1494–1541 (2004) · Zbl 1112.35098
[38] Merle F., Zaag H.: Stability of the blow-up profile for equations of the type u = {\(\Delta\)}u + |u| p-1 u. Duke Math. J. 86, 143–195 (1997) · Zbl 0872.35049
[39] Quittner, P., Souplet, Ph.: Superlinear Parabolic Problems. Blow-up, Global Existence and Steady States, Birkhäuser Advanced Texts: Basel Textbooks, Basel, Birkhäuser Verlag, 2007
[40] Souplet Ph.: Gradient blow-up for multidimensional nonlinear parabolic equations with general boundary conditions. Diff. Int. Eq. 15(2), 237–256 (2002) · Zbl 1015.35016
[41] Souplet Ph., Vázquez J.L.: Stabilization towards a singular steady state with gradient blow-up for a diffusion-convection problem. Disc. Cont. Dyn. Syst. 14(1), 221–234 (2006) · Zbl 1116.35070
[42] Souplet Ph., Zhang Q.S.: Global solutions of inhomogeneous Hamilton-Jacobi equations. J. Anal. Math. 99, 355–396 (2006) · Zbl 1149.35050
[43] Tersenov Al., Tersenov Ar.: Global solvability for a class of quasilinear parabolic problems. Indiana Univ. Math. J. 50, 1899–1913 (2001) · Zbl 1101.35331
[44] Velázquez J.J.L.: Estimates on the (n 1)-dimensional Hausdorff measure of the blow-up set for a semilinear heat equation. Indiana Univ. Math. J. 42, 445–476 (1993) · Zbl 0802.35073
[45] Weissler F.B.: Single point blow-up for a semilinear initial value problem. J. Diff. Eq. 55, 204–224 (1984) · Zbl 0555.35061
[46] Zhang Y.-C.: Singular dynamic interface equation from complex directed polymers. J. Phys. I France 2, 2175–2180 (1992)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.